Alert archive / South Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 23, NWS Wilmington, NC

September 15, 1999Georgetown County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 15, 1999, 7:45 PM EDT for Georgetown County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1999, 7:45 PM EDT (23:45 UTC)
Expired
Sep 16, 1999, 2:00 AM EDT
In force
6 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 152346
FFWILM
NCC017-019-047-129-141-155-SCC033-043-051-067-160600-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
745 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA
  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
  MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 735 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF
HEAVY RAIN MOVING WEST OVER BLADEN...COLUMBUS AND HORRY COUNTIES.
THE HEAVY RAINS ARE EXPECTED TO SPREAD INTO ROBESON...DILLON AND
MARION COUNTIES BY 10 PM AND FLOODING CONDITIONS ARE EXPECTED
TO DEVELOP. ADDITIONAL HEAVY RAINS WILL MOVE ONSHORE OVER THE
COASTAL COUNTIES AHEAD OF HURRICANE FLOYD AND AGGRAVATE EXISTING
FLOODING.

* RADAR ESTIMATES INDICATE THAT 3 TO 6 INCHES OF RAIN HAS ALREADY
FALLEN OVER MUCH OF THE AREA WITH LOCAL AMOUNTS OF 12 TO 15 INCHES
MAINLY ACROSS THE COASTAL COUNTIES. WIDESPREAD FLOODING HAS BEEN
REPORTED ON HIGHWAYS AND SECONDARY ROADS IN MUCH OF THE WARNED AREA
THIS EVENING. FLOODING CONDITIONS ARE EXPECTED TO PERSIST INTO EARLY
THURSDAY MORNING.


DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STRALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

PNEUHERZ

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 4:35 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 15, 4:35 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
435 PM EDT WED SEP 15 1999

WILL BASE THE FCST ON LATEST NHC TRACK AT CONFERENCE CALL. EYE MOVES
ASHORE NEAR ILM ARND 09Z THU THEN TO NERN NC BY 18Z. BASED ON THIS
TRACK...HURRICANE CONDITIONS WILL DIMINISH TO BELOW T.S. BY LATE
AFTN. WILL CONTINUE FFA/INLD HI WIND WARNING AS IS. FCST AREA STARTS
TO GET INTO SUBSIDENCE BEHIND FLOYD TMRW EVE W/ UPR RIDGE BUILDING
IN FROM THE ATLC. SFC HI TRIES TO BUILD IN FROM THE MIDWEST BUT A
TROF BEHIND FLOYD IS FCST TO LINGER JUST OFF THE CST. STILL MEAN RH
IS PROGGED TO DECREASE NICELY INTO FRI SO DECENT WX EXPECTED FOR
CLEAN-UP.

CWF...WNDS AND SEAS FOR NEXT 24 TO 36 HRS WILL BE BASED ON OFFICIAL
FLOYD TRACK FROM NHC. THERE-AFTER SEAS TO SLOWLY SUBSIDE AS SFC HIGH
BUILDS IN FROM THE GREAT LAKES.

PRELIM CCF:
ILM RB 072/080 065/083 058 ++2
FLO RB 070/082 061/085 052 +80
MYR RB 071/078 063/080 055 +90

.ILM...HURRICANE WARNING SURF CITY NC TO SOUTH SANTEE RIVER SC
       INLAND HIGH WIND WARNING THROUGH THU NCZ087-096-099-
       SCZ017-023-024-032-033-039
       TORNADO WATCH THROUGH 02Z FRI
         NCZ087-096-097-099>101-
         SCZ017-023-24-032-033-034-039-046.
       FLOOD WATCH THROUGH 00Z FRI
         NCZ087-096-099-SCZ017-023-024-032-039.

LGE

In the hours before

Local storm report, Sep 15, 3:10 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
310 PM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     RT 17N NR BRUNSWICK HOSP  NC   FLOODING
09/15/99   NEW HANOVER                    ROAD IMPASSABLE
PUBLIC

310 PM     17N MILE POST 18          NC   FLOODING
09/15/99   NEW HANOVER                    ROAD IMPASSABLE

DL
Local storm report, Sep 15, 3:10 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
310 PM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     RT 17N NR BRUNSWICK HOSP  NC   FLOODING
09/15/99   NEW HANOVER                    ROAD IMPASSABLE
PUBLIC

310 PM     17N MILE POST 18          NC   FLOODING
09/15/99   NEW HANOVER                    ROAD IMPASSABLE

DL
Special weather statement, Sep 15, 4:19 PM EDT, 3 hours 26 minutes before
NCZ094-098-152030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
419 PM EDT WED SEP 15 1999

...TORNADO WARNING IN EFFECT FOR ONSLOW COUNTY UNTIL 430 PM EDT...

...TORNADO WARNING CANCELED FOR PAMLICO COUNTY

RADAR INDICATED A TORNADO NEAR HUBERT MOVING NORTHWEST AT 45 MPH.
THE TORNADO WARNING FOR PAMLICO COUNTY HAS BEEN CANCELED.
Local storm report, Sep 15, 5:40 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
540 PM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

320 PM     3 MI N WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO REPORTED BY EMS
                                          NEAR MURRAYVILLE. NO
                                          APPARENT DAMAGE.

330 PM     WILMINGTON                NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO REPORTED BY EOC NEAR
                                          MILL CREEK ROAD. NO APPARENT
                                          DAMAGE.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:35 PM EDTFlash Flood WarningILMGeorgetown, Horry5 hr
Sep 15, 7:45 PM EDTFlash Flood WarningILMDillon, Horry, Marion6 hr

Nearby

Flash Flood Warnings in South Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.